Potassium is a mineral you normally ingest through your food. However, some health problems, such as an illness that causes you to vomit and experience nausea over a long time, and medications may lower you potassium levels, a condition known as hypokalemia. Without sufficient potassium levels in your body, you may develop an irregular heartbeat, experience rapidly changing moods, weakness in your muscles and nausea.
Video of the Day
Potassium chloride 10 mEq may cause a condition known as hyperkalemia, an overabundance of potassium in your system. This can cause you to develop an arrhythmia, a problem with your heart. In this case, the arrhythmia may cause your heartbeat to become irregular. This can cause serious health problems such as heart attacks and can feel quite uncomfortable. Hyperkalemia also can cause your heart rate to slow down, a condition known as bradycardia. You may feel you have a weak pulse. Hyperkalemia may occur if you take more potassium chloride than you should, or if your body over reacts to it. See your physician immediately if you experience any change in your heart rate.
If you take supplements of potassium chloride 10 mEq, you may experience a change in your bowels during the first few days of your treatment. This often occurs when a new medication or supplement enters your body because your system needs time to adjust to it. In this case, potassium chloride may cause your bowels to retain too much fluid within your digesting tract. This causes loose or watery stools, producing diarrhea. You may get cramps with this mild side effect. MayoClinic.com states diarrhea occurs as a non-serious side effect of potassium chloride and indicates you probably do not need medical intervention. You should seek the help of your doctor if diarrhea is severe or does not end.
You may develop some temporary gastric problems when you begin using potassium chloride 10 mEq. You may feel nauseous and you may vomit during your early use of the supplement. You also may feel mild pain or discomfort in your stomach as well. The supplement also may produce excess gas that results in belching or flatulence.
MayoClinic.com reports that you may expel the outer shell of the potassium chloride pill as a potential side effect of the supplement. This is a normal phenomenon with this type of supplement.